I seem to be seeing a lot more hyponatremia. Some of these patients are taking diuretics, while others have psychogenic polydipsia or syndrome of inappropriate antidiuretic hormone secretion (SIADH). Others have no known cause. Is there an explanation for this increase?—RALPH W. BUBECK, MD, Wichita, Kan.
Part of the challenge in evaluating and managing hyponatremia is the number of potential causes. Considering the combined incidence of these etiologies, it is not surprising that you see hyponatremia so frequently. Causes include true or “effective” volume-depleted states (heart failure, cirrhosis, diuretic use), SIADH (from central nervous system disorders, tumors, major surgery, etc.), hormonal changes (adrenal insufficiency, hypothyroidism, pregnancy), primary polydipsia, beer drinker’s potomania, advanced renal failure, hyperglycemia, and pseudohyponatremia (from hyperlipidemia and hyperproteinemia). For more information, see CMAJ. 2004;170:365-369.—Daniel G. Tobin, MD (149-6)